Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Discrete morse theory and the cohomology ring

Author: Robin Forman
Journal: Trans. Amer. Math. Soc. 354 (2002), 5063-5085
MSC (2000): Primary 57Q99; Secondary 58E05
Published electronically: June 10, 2002
MathSciNet review: 1926850
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In [5], we presented a discrete Morse Theory that can be applied to general cell complexes. In particular, we defined the notion of a discrete Morse function, along with its associated set of critical cells. We also constructed a discrete Morse cocomplex, built from the critical cells and the gradient paths between them, which has the same cohomology as the underlying cell complex. In this paper we show how various cohomological operations are induced by maps between Morse cocomplexes. For example, given three discrete Morse functions, we construct a map from the tensor product of the first two Morse cocomplexes to the third Morse cocomplex which induces the cup product on cohomology. All maps are constructed by counting certain configurations of gradient paths. This work is closely related to the corresponding formulas in the smooth category as presented by Betz and Cohen [2] and Fukaya [11], [12].

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57Q99, 58E05

Retrieve articles in all journals with MSC (2000): 57Q99, 58E05

Additional Information

Robin Forman
Affiliation: Department of Mathematics, Rice University, Houston, Texas 77251

Received by editor(s): August 13, 2001
Received by editor(s) in revised form: January 30, 2002
Published electronically: June 10, 2002
Additional Notes: This work was partially supported by the National Science Foundation
Article copyright: © Copyright 2002 American Mathematical Society